Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 164, NWS North Platte, NE

July 2, 2006Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 2, 2006, 5:47 PM MDT for Sheridan County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2006, 5:47 PM MDT (23:47 UTC)
Expired
Jul 2, 2006, 6:21 PM MDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Sheridan County, NE

The radar

The Rapid City radar (KUDX), 144 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 2:57 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2006-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2006-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 022348
SVRLBF
NEC161-030045-
/O.NEW.KLBF.SV.W.0164.060702T2347Z-060703T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
547 PM MDT SUN JUL 2 2006

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 645 PM MDT

* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF GORDON...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GORDON BY 610 PM MDT...
  8 MILES NORTHEAST OF INTERSECTION OF HIGHWAY 27 AND MILLS ROAD BY
  620 PM MDT...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
SOUTHEAST SHANNON COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4299 10228 4298 10226 4298 10213 4296 10210
      4272 10209 4270 10228 4273 10266 4298 10263

$$

MASEK
2 follow-up statements
000 
WWUS53 KLBF 030008
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 PM CDT SUN JUL 2 2006

NEC161-030045-
/O.CON.KLBF.SV.W.0164.000000T0000Z-060703T0045Z/
SHERIDAN NE-
607 PM MDT SUN JUL 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHEASTERN SHERIDAN COUNTY...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GORDON...MOVING
SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 20 MILE MARKER 110 BY 620 PM MDT...
  INTERSECTION OF HIGHWAY 27 AND MILLS ROAD BY 630 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
SUNDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4290 10240 4298 10219 4298 10210 4272 10209
      4270 10228 4276 10251

$$

MASEK
000 
WWUS53 KLBF 030021
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
720 PM CDT SUN JUL 2 2006

NEC161-030030-
/O.CAN.KLBF.SV.W.0164.000000T0000Z-060703T0045Z/
SHERIDAN NE-
620 PM MDT SUN JUL 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SCATTERED 
THUNDERSTORMS CONTINUE ACROSS THE REGION...HOWEVER AT THE MOVEMENT 
THEY ARE BELOW SEVERE LIMITS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT 
SUNDAY EVENING FOR SOUTHWESTERN NEBRASKA.

LAT...LON 4290 10240 4298 10219 4298 10210 4272 10209
      4270 10228 4276 10251

$$

MASEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 1:16 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jul 2, 1:16 PM MDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
216 PM CDT SUN JUL 2 2006

.DISCUSSION...
MOISTURE...MOSTLY MID AND UPPER LEVEL TROPICAL...CONTINUES TO
INCREASE ACROSS THE HIGH PLAINS THRU 84 HRS. THE FCST DURING THE TIME
FRAME USES A 50-50 BLEND OF THE WRF AND GFS. TIMING ISSUES BETWEEN
THE TWO MODELS NECESSITATE THIS MIX. BOTH MODELS SUGGEST ATLEAST TWO
RAIN EVENTS LATE TONIGHT AND MONDAY NIGHT INTO TUESDAY. THE LARGER
RAIN EVENT APPEARS MONDAY NIGHT INTO TUESDAY MORNING...A BIT FASTER
THAN THE GFS WAS SHOWING YESTERDAY. SEVERE WEATHER POTENTIAL IS
CONDITIONALLY LOW. SHEAR IS WEAK 35 TO 40KT NORTH...LESS SOUTH TOWARD
SW NEB. THE CAP IS RELATIVELY WEAK...THE H7 12C TEMPERATURE LINE LIES
ACROSS NERN COLO AND WRN KS. THIS FAVORS MCS DEVELOPMENT ACROSS THE
FCST AREA.  LOW LEVEL WAA IS SEQUESTERED FAR SOUTH AS THE SFC FRONT
HAS SLIPPED INTO SRN KS. PRESUMABLY MOST OF THE SEVERE WX POTENTIAL
IS DIURNAL...HAIL AND WIND.

FOR LATE THIS AFTN AND THIS EVENING...NOTHING CAN BE DISCOUNTED AS
LIS ARE NEGATIVE AND ANY UA PERTURBATION COULD BE SUFFICIENT FOR A
WEAKLY ORGANIZED MULTI-CELL SYSTEM TO DEVELOP. THE WRF SUGGESTS
SOMETHING A BIT MORE ORGANIZED DEVELOPING AOA MIDNIGHT AS THE LOW
LEVEL JET STRENGTHENS.

FOR MONDAY...THE GFS IS NOW DEVELOPING A SUBSTANTIAL NOCTURNAL RAIN
EVENT. PWS ARE NEAR 1.5 INCHES...HEAVY RAIN TERRITORY. WHILE THE GFS
IS DRY DURING THE DAY AND WET AT NIGHT THE WRF IS THE OPPOSITE. THUS
THE BLENDED SOLN PRODUCE SLIGHT CHC POPS DURING THE DAY AND CHC AT
NIGHT.

TUESDAY...THE GFS IS QUIET BUT THE WRF IS VERY TROPICAL PRODUCING
DIURNAL AND NOCTURNALLY DRIVEN WEAKLY ORGANIZED CLUSTERS OF TSRA.
PRESUMABLY...ACTIVITY LEFT OVER FROM MONDAY NIGHT WOULD DISSIPATE
SLOWLY TUES AM AND REDEVELOP TUES AFTN AND OVERNIGHT INTO WEDS AM.

EXTENDED FCST...THUR-SUN
FCST IS DRY ATTM. THE GFS AND ECMWF BOTH CONTINUE TO BUILD THE HEAT
BACK IN SATURDAY AND SUNDAY...A BIT SLOWER THE YESTERDAYS MODEL
SOLNS. THE SUBTROPICAL RIDGE IS HEAVILY LADEN WITH MOISTURE SO VERY
WARM TEMPS SEEM UNLIKELY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

CDC
Hazardous weather outlook, Jul 2, 2:38 PM MDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
338 PM CDT SUN JUL 2 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-032045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
338 PM CDT SUN JUL 2 2006 /238 PM MDT SUN JUL 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS
WESTERN NEBRASKA...MAINLY WEST OF HIGHWAY 83...AS A FRONT DRIFTS
ALONG THE FRONT RANGE OF THE ROCKIES. THUNDERSTORMS WILL DEVELOP
OVER THE PANHANDLE OF NEBRASKA AND WESTERN SOUTH DAKOTA...THEN
MOVE SOUTHEAST INTO WESTERN NEBRASKA. LARGE HAIL IS THE BIGGEST
THREAT WITH A SMALLER THREAT OF DAMAGING WIND. THE WILL ALSO BE A
THREAT FOR LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY AS
THE FRONT STALLS OVER THE PLAINS. ON TUESDAY...THERE IS A SLIGHT
RISK ACROSS THE ENTIRE OUTLOOK AREA. THE PRIMARY THREAT WILL AGAIN
BE LARGE HAIL ALTHOUGH DAMAGING WINDS WILL ALSO BE THREAT. ON
WEDNESDAY THE FRONT WILL STILL BE IN THE AREA...SO SEVERE
THUNDERSTORMS WILL AGAIN BE POSSIBLE...ALTHOUGH AT THIS TIME WIDE
SPREAD SEVERE WEATHER IS NOT EXPECTED. BOTH ON TUESDAY AND
WEDNESDAY...PLENTIFUL MOISTURE IS AVAILABLE FOR THUNDERSTORMS TO
PRODUCE LOCAL AREAS OF HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TOMORROW EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Local storm report, Jul 2, 12:37 PM MDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
137 PM CDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     12 SSE STOCKVILLE       40.37N 100.30W
07/01/2006  E60 MPH          FRONTIER           NE   PUBLIC

            LEAVES ON CROPS STRIPPED FROM HIGH WIND

&&

BTAYLOR
Local storm report, Jul 2, 12:57 PM MDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
157 PM CDT SUN JUL 02 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     10 S STOCKVILLE         40.39N 100.38W
07/01/2006  E70 MPH          FRONTIER           NE   PUBLIC

            WIND PUSHED TWO GRAIN TRAILERS 5 TO 7 FEET...ALSO
            NUMEROUS 6 INCH AND ONE 10 INCH DIAMETER TREE LIMBS DOWN

&&

BTAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 5:23 PM MDTSevere Thunderstorm WarningLBFSheridan67 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.